July 13, 2012 — There is growing evidence that the sexual side effects of the hair-loss drug Propecia (finasteride) may last for months, years, or possibly indefinitely after a patient stops using the drug. Yesterday, Dr. Michael Irwig of George Washington University published a new study in the Journal of Sexual Medicine titled “Persistent sexual side effects of finasteride: Could they be permanent?” All of the participants in the study reported persistent sexual dysfunction after taking Propecia — including erectile dysfunction, low libido, orgasm disorders, shrinking and/or painful genitals. Some also had psychological disorders such as depression, anxiety, and mental fogginess.
The study involved 54 men under the age of 40 who had taken Propecia for just a few weeks, or a few years. The men were selected for the study because they had previously reported at least three months of sexual dysfunction after taking Propecia. The men were all recruited from an online forum called PropeciaHelp. Before taking Propecia, the men reported no previous sexual dysfunction, medical conditions, or use or other oral prescription medications for hair-loss.
Dr. Irwig found that 96% of the men had sexual problems for more than a year after they stopped taking Propecia. Of these, 20% reported persistent sexual dysfunction for at least six years after discontinuing Propecia, suggesting the dysfunction may be permanent.
According to Dr. Irwig, the design of the study may have introduced selection bias. Because the subjects were already active participants in a forum for people suffering from persistent Propecia sexual dysfunction, the study may not have included men with less serious sexual problems. According to the FDA, in clinical trials of Propecia, only 36 out of 945 men reported sexual side effects — about 3%. Dr. Irwig agrees that the actual number of men with this side effect is likely relatively small.
Even so, “Our findings make me suspicious that this drug may have done permanent damage to these men,” said Dr. Irwig. “The chances that they will improve? I think it’s lower and lower the long they have these side effects.”
Propecia (finasteride) is a hair-loss drug developed by Merck that works by blocking the conversion of testosterone into dihydrotestosterone (DHT), a more potent form of the hormone. It was originally developed as a way to shrink enlarged prostates. When Propecia was first sold, experts knew that it could cause sexual dysfunction. However, the label on Propecia assured men that these sexual side effects were rare, and they would resolve when Propecia was discontinued.
Unfortunately, hundreds of men have reported sexual dysfunction after discontinuing Propecia, including nearly 60 reports of dysfunction that has lasted more than three months. The FDA updated the warning label in 2011 to include the risk of persistent erectile dysfunction. In April 2012, the FDA updated this warning to include the risk of libido, ejaculation, and orgasm disorders.